Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suffering with sticky throat mucus. Prescribed Augmenten and Levaquin. Cough giving choking sensation. Remedy?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I have been suffering with sticky throat mucus for about 2-3 weeks. My internist put me on Augmenten and now I am on Levaquin. MY ENT put me on Tussionex for about a week. It worked great but was causing me not to sleep. Today, he changed it to Tessalon Perles which so far is not helping much. I have been taking Guaifenesin four times a day. My main symptoms are inability to clear this mucus which gives me a choking sensation, My nose is clear and I am not coughing. I am, however, miserable.
Posted Wed, 3 Jul 2013 in Ear, Nose and Throat Problems
Answered by Dr. Nsah Bernard 2 hours later

Thanks for posting on XXXXXXX

I am Dr. Nsah and I am pleased to be able to assist you with your query,

From your description you are experiencing more of phlegm in throat rather than mucus as phlegm is usually caused by one of a good number of factors such as
- vocal cord overuse
- smoking
- infection
- air pollution
- allergies
In order to treat your condition effectively the causative factor needs to be determined and treated. If you said that treatment with tussionex (hydrocordone + chlopheniramine) gave you some relief, then there is the likelihood that the cause is a throat inflammation or infection. Allergy could be ruled out because of the persistence of symptoms which should have subsided already. If you smoke or are constantly found in a contaminated area, then I suppose that this could also be the cause. Tessalon is a cough agent and I do not feel it would be effective against your problem.
If your sole problem with tussionex, it will be better if your ENT specialist could place you on medications that can make you sleep instead.
In addition to taking tussionex he should also include medications such as azithromycin or erythromycin.

Hope this helps and let me know if you have any further questions.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor